Peripheral Neuropathy and how to live with it - Pain Concern

Pain Concern

31,219 members10,190 posts

Peripheral Neuropathy and how to live with it

Dastardly
Dastardly

Hi All,

I finished 6 cycles of chemotherapy (Docetaxel) in October 2019 and have had Peripheral Neuropathy ever since. For about the first 7-9 months I suffered the usual sharp pains in my feet (like they were being stabbed) and electric shock type pains as well. The other effect of PN has been numbness in both feet - not total, but enough that I don't walk with confidence because I cannot 'feel' the ground like I used to. My balance is also shot to pieces so that if I go out for a walk, I use a hiking type pole to stop me wandering all over the road/pavement/path.

I mention this to my Onco every 3 months when we have a telephone consultation, but he simply makes a note and doesn't suggest any drug or exercise that might help. Over the past 2-3 months, it seems that the numbness in my feet is actually getting worse and I have no idea why. I guess the nerve damage in my feet is permanent and there is not much I can do about it. However, I would appreciate any advice you might have. Is there any medication that might help? Any exercises that could take the edge off? My other worry is that, if I ever need more chemo, will the PN get worse to the point where I end up in a chair?

PC just keep giving, doesn't it!!!!

15 Replies

Hi dastardly so sorry to hear you need chemotherapy I can relate to what your saying about the sensations on your feet. I had back surgery in 1999 and suffer sciatica sore back extra. I have numbness down my left side but roughly 6 years ago my left foot just all of a sudden turned in the way and now its bit like a jigsaw puzzle lots of different sensations and numbness which also affects my mobility I use a walking stick. No one has ever explained to me why this has happened just told it's part of your condition!!! I speak to Painmanagement soon I need answers!!! I also would welcome any suggestions as to anything that could help.

Dastardly
Dastardly in reply to Betsy50

Hi Betsy,One of the things I have learned since I was diagnosed with stage 4 prostate cancer is an appreciation of how complex and wonderful the human body is and I am very grateful to doctor Google for the education. Nerves and muscle responses are one of the things we don't give any thought to until something goes wrong. And when they do go wrong, invariably a deal of pain is involved. I had a bad case of sciatica at one point, and got rushed to A&E because they thought one of my cancer growths was pressing on the spinal column and could cause paralysis. Thankfully, it turned out to be sciatica after all. Perversely, once I finished chemotherapy, my sciatica disappeared. Of course, it got replaced by lots of other pains instead.

I hope your meeting with pain management goes well and helps to improve your quality of life.

Take care and stay safe

Betsy50
Betsy50 in reply to Dastardly

Hi dastardly thanks for replying. I'm so sorry to hear you have prostate cancer I hope treatment working for you. Yes it's amazing how our bodies work I've suffered nerve pain for alot of years now but you have to just learn to deal with it I guess. The foot issue I mentioned has never been fully looked into so will be interesting to see what Painmanagement come up with. I wish you well

Did you mean BC? I had the year's treatment for that 13 years ago and your post could have been mine. I also had 5 years of Letrazol which has given me pains in all my joints. I have had 1 failed knee replacement. No more surgery as the nerves have been damaged by chemo and are in constant trauma. So a life of pain to cope with but as people point out ......you are still here! Yes BC keeps on giving. I find that unlike when I was having treatment people were kind and understanding they are not the same when you are poorly from pain. There my first post and I've wanted to say all that for ages!!!

Hi Patricia,Many thanks for your response and I'm glad you managed to say something you have wanted to get out into the open. You are totally right. People are all smiles and support when you are undergoing treatment, but, once that has finished, two things happen. One is that, because you have finished treatment, they assume you are now cured. The other is that they simply lose interest and move on to something else. When you are in permanent pain, you maybe try to keep it to yourself. After all, I am sure neither you nor I want to listen to others banging on about their aches and pains all the time. We don't want to be one of those people others cross the road to avoid - although, of course, this does happen when we are first diagnosed (and that is a whole new conversation)

The problem with using a name like 'Dastardly' is that it doesn't identify me by sex. I assume you had breast cancer 13 years ago and, quite reasonably, thought my reference to PC was a possible typo. That will teach me not to use abbreviations. My PC stood for prostate cancer.

You say this was your first post, so I am glad my clumsiness has triggered a reaction from you. So, please don't let this be your last post. These sites help you to learn from others, allow you to pass on your own experiences and, when needed, have a good old moan.

Take care and stay safe

Oh dear! So silly of me. Well both in the same boat really. Post cancer. Thanks for understanding. Yes people really want you to say you are cured and OK. Don't want a list of what you are left with. I have even had a few .... haven't you done well? I always want to say and I hope to for a bit longer. On the PC note do you have to take the hormones or is the chemo it? I had radio as well. Taxitere is a horror.

The only treatment I am on at the moment is 3 monthly hormone injections (Zoladex). With stage 4 prostate cancer, I think radiation is kept in reserve to zap some of the growths causing the most pain, so I have that to look forward to. I think Taxotere is the same at Docetaxel. As you say, it is a horror.

Like you, I do hate the "haven't you done well". I get told I have "the good cancer". Prostate cancer is looked upon as very slow growing and you are more likely to die of something else. I can tell you that, once it gets outside the prostate, it is anything but slow.

Onwards and upwards.

My Dad had. He didn't have chemo. Still did pretty well with just the injections. You will do even better. 🙂

Hi patriciaehill oh I total get that !!! I feel because pain is not visible people just dont get it !!!! As one of my consultant at spinal injuries said it's not what you see on the outside that matters it's what going on inside that matters !!! Hope you are okay

Thank you😊

You don't say where your cancer was located. I have not had cancer but have cervical myelopathy which has damaged my spinal cord. I am left with peripheral neuropathy on my hands and numbness in my left foot. I was given pregabalin for this by my GP helps me a little. So if you haven't tried this check with your GP if it is compatible with any cancer meds you might be taking. With a try? That's all I can say. Best of luck

Dastardly
Dastardly in reply to Hebe24

Hi Hebe24,Thanks for your response. My cancer is mainly in the spine, ribs and pelvis. Interesting that you say I should check with my GP. I have telephone consultations with my oncologist every 3 months and he has talked very little about pain relief. My GP has been very responsive in the past and so maybe I need to have a chat with him. As you say, it's worth a try.

On the other had, would you class numbness as actual pain? I guess not. It's frustrating as it is affecting my mobility and quality of life. Anyway, that's enough of me whining. Thanks for your input.

Take care and stay safe

Dastardly
Dastardly in reply to Dastardly

It's me again!I have been looking up Pregabalin and it looks quite promising. As with all these drugs, it comes with some disturbing side effects - I am referring to the serious ones. How has it been for you? Any particular problems? I have found in the past that some of the effects of cancer drugs are almost worse than the actual symptoms.

I hope you don't end up having to use a wheel chair or scooter. But there is a positive side. I have had a scooter now for 14 yrs. following back surgery and it allows me to do many things that I could not otherwise do. It has been abroad, in Germany they have special cars on their Cable Cars for wheel chairs etc. It has been on River Boats and coaches. I also have a disabled badge which allows me to park near where I need to go and sometimes for free.

Dastardly
Dastardly in reply to AML80

Hi AML80,

How good are you? It's good to hear such a positive attitude and I admire your spirit. You are certainly not letting being in a wheelchair restrict your activities. I am with you. I hope I don't have to end up having to use a wheel chair either. I am pretty certain I couldn't match your way of looking at it. Not being able to 'feel' the ground when I walk and having extremely poor balance I am subject to falling over. I have the start of Osteoporosis thanks to the hormone treatment killing all my testosterone and am therefore likely to break the odd bone or two .

But, enough about me. I sincerely hope the imminent end of the major covid restrictions will enable you to get out and about once more and have a more active life. Even the little bit of sunshine we have had so far is a sign there are better and brighter things ahead.

Take care and stay safe

You may also like...